Heroin overdose is a devastating tragedy. It accounts for many preventable deaths. Heroin overdose is a common occurrence because there is no absolute "safe dosage" amount. It depends on the purity of the drug and the user's tolerance. It is very easy for a heroin user to accidentally take too much heroin because the user can never be absolutely sure how pure or potent the heroin is, leading to serious problems like seizures, heart attacks, strokes and even death. Because of the inconsistencies in purity, a heroin addict that takes the same dose for months or even years can overdose without changing any part of their routine, and new addicts can suffer from a heroin overdose after consuming or injecting even the smallest amount of heroin.
A heroin overdose can be counter-acted if help is administered in time using an opioid antagonist medication, such as naloxone (Narcan). An opioid antagonist reverses the effects of heroin and brings the person back to consciousness, however, it can also put a heroin dependant user into heroin withdrawal. Unfortunately, not every heroin user can receive help in time, or the user does not realize that help is needed. In these cases, many people needlessly suffer and die from heroin overdose, in situations that could have been prevented.
Heroin overdose can happen quickly within several minutes or up to several hours depending on the situation. Heroin overdose slows down breathing and can stop it altogether. Most heroin overdoses occur when heroin is combined with other depressant drugs like alcohol or benzodiazepines like Xanax or Valium. While overdoses caused by a single high IV dose of pure heroin may cause immediate death, it actually usually occurs as a prolonged process of breathing becoming slower, the brain becoming damaged through lack of oxygen, and eventually the person dying. This means that the person can generally be helped if they have assistance in time. In fact, at least 80% of fatal heroin overdoses occur because the person was alone when they used the heroin. Early detection signs of overdose are; unconsciousness and unresponsive, very slurred speech, lips turning blue, and slow shallow breathing.
One of the greatest risks of using heroin is death from heroin overdose. Each year about one percent of all heroin addicts in the United States die from heroin overdose despite having developed a fantastic tolerance to the effects of the drug. In 2006, Heroin overdose played a role in over 164,000 emergency room visits across the United States. If you are using heroin, don't let yourself become a statistic. Call us now or fill out the form below and we will get back to you to discuss the specifics of your situation and available options for you. Get Help now.